Original Article: PDF OnlyFatal Acute Pancreatitis Caused by Valproic AcidEvans, Richard J. M.D.; Miranda, Roberto N. M.D.; Jordan, Jesse M.D.; Krolikowski, F. John M.D. Author Information From the Office of the Chief Medical Examiner (R.J.E.). Boston, Massachusetts: and the Rhode Island Hospital and Brown University School of Medicine (R.N.M.): the Roger Williams Medical Center and Brown University School of Medicine (J.J.); and the Office of State Medical Examiner (F.J.K.), Providence. Rhode Island. U.S.A. Chief Medical Examiner (R.J.E.): Deputy Chief Medical Officer of Rhode Island and Providence Plantations (F.J.K.). The American Journal of Forensic Medicine and Pathology 16(1):p 62-65, March 1995. Buy Abstract We describe a case of a 31-year-old woman with cerebral palsy who developed fatal acute hemorrhagic pancreatitis while being treated with valproic acid to control her seizure activity. Acute pancreatitis is usually due to alcohol igestion or biliary tract disease, and unusual causes include trauma, metabolic diseases, or drugs. Valproic acid is considered a safe drug, although rare cases of severe toxicity such as hepatitis and acute pancreatitis, including two fatalities, have been reported. Our review of the literature revealed that most patients who developed acute pancreatitis had serum levels of the drug within the therapeutic range, and most of the cases occurred either secondary to a recent increase in the dose or to initiation of treatment. It also appeared that the fatalities occurred due to a delayed diagnosis of acute pancreatitis, either resulting from an unsuspected diagnosis or to the deteriorated mental status of the patients receiving the drug, which precluded their ability to elaborate symptomatology. We believe that early diagnosis and withdrawal of the drug are significant factors determining the course of valproic-acid-associated pancreatitis. © Lippincott-Raven Publishers.